Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 110, NWS Chicago, IL

July 11, 2003LaSalle County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Jul 11, 2003, 5:42 PM CDT for LaSalle County, Illinois. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 11, 2003, 5:42 PM CDT (22:42 UTC)
Expired
Jul 11, 2003, 6:45 PM CDT
In force
63 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County LaSalle County, IL

The radar

The Chicago radar (KLOT), 73 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:50 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 11, 2:50 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
250 PM CDT FRI JUL 11 2003

AVIATION FORECAST DISCUSSION FOR 18Z TAF CYCLE

IN LOOKING AT VARIOUS MODEL CROSS SECTIONS FOR AREA...ENOUGH LOW
LEVEL MOISTURE WILL HANG AROUND UNTIL LOSS OF DAYTIME HEATING TO
HAVE AN OCCASIONAL BKN CEILING IN THE 20-30 KFT LEVEL...AND WILL
LEAVE IN ALL TAFS...ALONG WITH GUSTS NEAR 20 KT UNTIL 02Z.
SHRA CURRENTLY DEVELOPING IN SW WI AND WILL MENTION FOR A COUPLE
OF HOURS IN TEMPO GROUP AROUND 21Z AT KRFD AND AROUND 23Z AT
OTHER LOCATIONS.

STEFKOVICH

PUBLIC DISCUSSION FOR 12 PM UPDATE AFP/GRIDS...

THUNDERSTORMS ARE SEEN ON RADAR IN NORTHERN ILLINOIS. THERE
ARE INCREASING VERTICAL INTEGRATED LIQUID IN SOME OF THE
THUNDERSTORMS. THE SOME CONTINENTAL POLAR AIR MASS IS OVER
THE AREA AND THE ATMOSPHERE IS UNSTABLE. THERE WERE HIGH
CONVECTIVE AVAILABLE POTENTIAL ENERGY VALUES ON THE
ACARS SOUNDING LATE THIS MORNING. THE 500 MB COLD TEMPERATURES
OF -15 TO -16 DEGREES C WILL MOVE OVER THE FORECAST AREA
TONIGHT. WILL HAVE SCATTERED THUNDERSTORMS FOR TONIGHT.

WILL PUT A CHANCE OF SHOWERS AND THUNDERSTORMS FOR SATURDAY.
BUT WILL KEEP THE POPS AROUND 25 PERCENT. ON SUNDAY THE 500
MB WAVE OVER THE GREAT LAKES MOVES EAST USING THE ETA MODEL
TIMING. THICKNESS FORECASTS SHOW THE WARM AIR ADVECTION
TO START INTO THE FORECAST REGION MONDAY.

.CHI...GALE WARNING FOR THE SOUTHERN 2/3 OF LAKE MICHIGAN

WHW
Hazardous weather outlook, Jul 11, 4:00 PM CDT, 1 hour 42 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
400 PM CDT FRI JUL 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... TONIGHT

FOR THIS EVENING...SCATTERED THUNDERSTORMS MAY PRODUCE HAIL AND
BRIEF PERIODS OF HEAVY RAIN. THERE MAY BE STRONG GUSTS OF WIND.
THESE THUNDERSTORMS WILL DIMINISH LATE TONIGHT.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY
AFTERNOON AND EVENING. THEN...THE NEXT CHANCE OF THUNDERSTORMS
WILL BE MONDAY NIGHT THROUGH TUESDAY.

SIGNIFICANT FLOODING WILL CONTINUE ALONG THE IROQUOIS RIVER IN
NEWTON AND JASPER COUNTIES IN NORTHWEST INDIANA...AND IROQUOIS
COUNTY ILLINOIS. SEE THE LATEST FLOOD STATEMENTS FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

WHW

In the hours before

Local storm report, Jul 11, 3:32 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
332 PM CDT FRI JUL 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0321 PM    5 SW JOLIET               IL   .75 INCH HAIL
07/11/03   WILL                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 11, 4:15 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
415 PM CDT FRI JUL 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    KANKAKEE                  IL   .75 INCH HAIL
07/11/03   KANKAKEE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 11, 4:24 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
424 PM CDT FRI JUL 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    3 W LISBON                IL   WIND DAMAGE
07/11/03   KENDALL                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.
Local storm report, Jul 11, 4:26 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
426 PM CDT FRI JUL 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    AROMA PARK                IL   1 INCH HAIL
07/11/03   KANKAKEE                       REPORTED BY PUBLIC.
Local storm report, Jul 11, 4:40 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
440 PM CDT FRI JUL 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0436 PM    3 W RENSSELAER            IN   .88 INCH HAIL
07/11/03   JASPER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          I-65 AND STATE ROAD 114.
Local storm report, Jul 11, 5:34 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
534 PM CDT FRI JUL 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0512 PM    BOSWELL                   IN   .88 INCH HAIL
07/11/03   BENTON                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 2:47 PM CDTSevere Thunderstorm WarningLOTKendall43 min
Jul 11, 3:06 PM CDTSevere Thunderstorm WarningLOTLaSalle39 min
Jul 11, 3:19 PM CDTSevere Thunderstorm WarningLOTWill41 min
Jul 11, 4:08 PM CDTSevere Thunderstorm WarningLOTIroquois, Kankakee52 min
Jul 11, 5:02 PM CDTSevere Thunderstorm WarningLOTLee43 min
Jul 11, 6:42 PM CDTSevere Thunderstorm WarningLOTLee48 min
Jul 11, 4:35 PM CDTSevere Thunderstorm WarningLOTJasper25 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.